New Mexico, 2007

Hail in New Mexico, May 17, 2007

May 17, 2007 · NWS EPZ · 1 event in 1 county or zone

A severe thunderstorm moved slowly southward through the Mimbres Valley and released a substantial amount of large hail on and around the town of Mimbres.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A severe thunderstorm moved slowly southward through the Mimbres Valley and released a substantial amount of large hail on and around the town of Mimbres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 17, 1:34 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, May 17, 1:34 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
234 PM MDT THU MAY 17 2007

.SYNOPSIS...
ABUNDANT MOISTURE REMAINS IN PLACE ACROSS THE REGION WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS EXPECTED THROUGH SUNDAY. SOME OF THE
STORMS MAY PRODUCE VERY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS
TO 50 MPH. A FEW STORMS MAY PRODUCE LARGE HAIL. DAY TIME
TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL THE NEXT FEW
DAYS...THEN WARM TO NEAR NORMALS NEXT WEEK. DRIER CONDITIONS ARE
EXPECTED FOR NEXT WEEK.

&&

.DISCUSSION...
LITTLE CHANGE IN OUR CURRENT ACTIVE WEATHER PATTERN IS EXPECTED
THROUGH SUNDAY. A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE
AREA...REINFORCED BY A MOIST LOW LEVEL EASTERLY FLOW. WEAK UPPER
LEVEL IMPULSES...DRIFTING THROUGH A LONG WAVE RIDGE STRADDLING THE
ROCKIES...CONTINUE TO PROVIDE ENOUGH LIFT ALONG WITH DAY TIME
HEATING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
STATE...ESPECIALLY ALONG THE OLD FRONTAL BOUNDARY THAT LIES ALONG
THE WESTERN BORDER.

HEAVY RAINFALL REMAINS A POSSIBILITY AS PRECIPITABLE WATER VALUES
WILL REMAIN WELL ABOVE NORMALS THROUGH SATURDAY NIGHT. SLOW MOVING
STORMS COULD PRODUCE A LOT OF RAINFALL IN A SHORT PERIOD OF
TIME...RESULTING IN SOME LOCALIZED FLOODING IN FLOOD PRONE LOW
LYING AREAS AND DRAINAGES. ENOUGH DIRECTIONAL SHEAR REMAINS TO
ALLOW A FEW OF THE STORMS TO DEVELOP INTO SUPER CELLS PRODUCING
LARGE HAIL AND STRONG WINDS.

MOISTURE LEVELS WILL BEGIN DROPPING ON SUNDAY AS THE BULK OF THE
MOISTURE BEGINS TO SHIFT EAST...FACILITATED BY A STRONGER WEST TO
SOUTHWEST FLOW. RAIN CHANCES SHOULD END BY SUNDAY NIGHT AND MONDAY
WITH A WARMER AND DRIER PATTERN EXPECTED THROUGH THE FIRST PART OF
NEXT WEEK.

&&

.AVIATION...VALID 18/00Z-19/00Z. MVFR AND IFR CONDITIONS EXPECTED
NEAR THE SCATTERED STORMS THAT WILL LINGER THROUGH THE OVERNIGHT
HOURS. ACTIVITY SHOULD DIMINISH TOWARDS 18/12Z...AND THEN
REINVIGORATE TOWARDS 18/20Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 58  84  61  86  61 /  40  30  30  30  30
SIERRA BLANCA TX        51  76  52  81  52 /  40  30  30  30  30
LAS CRUCES              55  84  59  85  59 /  40  30  30  30  30
ALAMOGORDO              51  79  54  81  54 /  40  40  30  30  30
CLOUDCROFT              41  60  40  64  40 /  40  40  40  30  40
TRUTH OR CONSEQUENCES   54  82  58  84  58 /  50  30  30  30  40
SILVER CITY             48  77  50  81  52 /  40  30  30  30  40
DEMING                  54  83  59  88  59 /  40  30  30  30  30
LORDSBURG               55  83  58  88  58 /  30  30  20  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/24
Hazardous weather outlook, May 17, 5:33 AM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
633 AM MDT THU MAY 17 2007

NMZ022>025-030>032-TXZ055-056-181245-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
633 AM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS AGAIN A POTENTIAL FOR HEAVY RAIN TODAY. IN ADDITION THERE
IS ALSO A CHANCE FOR HAIL AND STRONG WINDS FROM THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY WILL BE MUCH LIKE THURSDAY WITH A CHANCE FOR HEAVY
RAIN...STRONG WINDS AND HAIL. SATURDAY AND SUNDAY WILL SEE A
CHANCE FOR THUNDERSTORMS...BUT THE SEVERE THREAT WILL BE LESS. ON
MONDAY AND TUESDAY WE WILL BEGIN TO SEE A DRYING AND WARMING TREND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED ON FOR REPORTS TODAY AND FRIDAY

In the hours before

Special weather statement, May 17, 1:23 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
223 PM MDT THU MAY 17 2007

NMZ022>025-030>032-TXZ055-056-172230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
223 PM MDT THU MAY 17 2007

...STRONG THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
INTO TONIGHT...

SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER
PORTIONS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON.
VERY MOIST AND UNSTABLE AIR IN PLACE ACROSS THE REGION WILL AID IN
THE DEVELOPMENT OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY
HEAVY RAINFALL RATES. THE RELATIVELY SLOW MOVEMENT OF INDIVIDUAL
STORMS TODAY WILL ONLY WORK TO INCREASE THE THREAT OF LOCALIZED
FLOODING.

IN ADDITION...SOME OF THE MORE VIGOROUS STORMS THAT DEVELOP MAY
PRODUCE LARGE HAIL AND STRONG WINDS. INSTABILITY WILL BECOME MORE
LIMITED AFTER SUNSET...THUS DIMINISHING THE THREAT OF SEVERE
WEATHER. HOWEVER...THE THREAT FOR HEAVY RAINFALL WILL LINGER
THROUGH THE OVERNIGHT HOURS.

PLEASE STAY TUNED TO LOCAL MEDIA OUTLETS...WEATHER RADIO OR THE
INTERNET AT HTTP://WEATHER.GOV/ELPASO FOR THE LATEST UPDATES AND
ADVISORIES.

PIEPER
Special weather statement, May 17, 1:23 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
223 PM MDT THU MAY 17 2007

NMZ022>025-030>032-TXZ055-056-180600-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
223 PM MDT THU MAY 17 2007

...STRONG THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
INTO TONIGHT...

SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP OVER
PORTIONS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON.
VERY MOIST AND UNSTABLE AIR IN PLACE ACROSS THE REGION WILL AID IN
THE DEVELOPMENT OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY
HEAVY RAINFALL RATES. THE RELATIVELY SLOW MOVEMENT OF INDIVIDUAL
STORMS TODAY WILL ONLY WORK TO INCREASE THE THREAT OF LOCALIZED
FLOODING.

IN ADDITION...SOME OF THE MORE VIGOROUS STORMS THAT DEVELOP MAY
PRODUCE LARGE HAIL AND STRONG WINDS. INSTABILITY WILL BECOME MORE
LIMITED AFTER SUNSET...THUS DIMINISHING THE THREAT OF SEVERE
WEATHER. HOWEVER...THE THREAT FOR HEAVY RAINFALL WILL LINGER
THROUGH THE OVERNIGHT HOURS.

PLEASE STAY TUNED TO LOCAL MEDIA OUTLETS...WEATHER RADIO OR THE
INTERNET AT HTTP://WEATHER.GOV/ELPASO FOR THE LATEST UPDATES AND
ADVISORIES.

PIEPER

The radar

The El Paso radar (KEPZ), 161 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
May 17, 3:58 PM MST to 4:20 PM MST
Where
Grant County, Mimbres
Measured
1.5 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.850, -107.970

Hail, mainly quarter to pin pong ball size, accumulated to a depth of at least a foot in Mimbres. The sound that accompanied the hail shaft while still in the distance was described as a roar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36748.